Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Jackson, KY

May 23, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 23, 2011, 6:22 AM EDT for 4 counties in Kentucky. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 6:22 AM EDT (10:22 UTC)
Expired
May 23, 2011, 6:45 AM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:22 AM EDTTSTM WND DMG1 Nw Irvine, KYTREE ACROSS HENRY WHITE ROAD.
May 23, 6:22 AM EDTTSTM WND DMGSam, KYTREE ACROSS OLD FOX ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KJKL 231022
SVRJKL
KYC065-165-173-197-231045-
/O.NEW.KJKL.SV.W.0153.110523T1022Z-110523T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHEASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  POWELL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 645 AM EDT

* AT 621 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINSTON...OR 8 MILES WEST
  OF IRVINE...AND MOVING NORTHEAST AT 60 MPH. PENNY SIZE HAIL MAY
  ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDWICK...HARGETT...KIMBRELL AND SPOUT SPRINGS AROUND 630 AM EDT.
  VAUGHNS MILL...COTTAGE FURNACE...KNOWLTON AND CLAY CITY AROUND 635
  AM EDT.
  CAT CREEK...ROSSLYN...BOWEN AND STANTON AROUND 640 AM EDT.
  FAGAN...HAYSTACK AND TABOR AROUND 645 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3791 8348 3784 8353 3782 8359 3783 8363
      3779 8367 3761 8413 3765 8414 3767 8411
      3776 8410 3778 8412 3780 8409 3781 8413
      3784 8411 3783 8408 3785 8402 3786 8404
      3793 8400 3801 8376 3802 8358 3805 8357
TIME...MOT...LOC 1022Z 242DEG 51KT 3772 8410
WIND...HAIL 60MPH 0.75IN

$$

GREIF
2 follow-up statements
049 
WWUS53 KJKL 231033
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
633 AM EDT MON MAY 23 2011

KYC065-165-173-197-231045-
/O.CON.KJKL.SV.W.0153.000000T0000Z-110523T1045Z/
MONTGOMERY KY-MENIFEE KY-POWELL KY-ESTILL KY-
633 AM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ESTILL...POWELL...MENIFEE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL
645 AM EDT...

AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR HARGETT...OR 5 MILES NORTH OF
IRVINE...MOVING NORTHEAST AT 60 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSSLYN...CAT CREEK...BOWEN AND STANTON AROUND 640 AM EDT.
  LOMBARD...HAYSTACK...FAGAN AND NADA AROUND 645 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 8357 3792 8348 3784 8353 3782 8359
      3783 8363 3779 8367 3767 8402 3770 8406
      3778 8412 3780 8409 3781 8413 3784 8411
      3783 8408 3785 8402 3786 8404 3793 8400
      3801 8376 3802 8358
TIME...MOT...LOC 1033Z 242DEG 51KT 3779 8393
WIND...HAIL 60MPH 0.75IN

$$

GREIF
222 
WWUS53 KJKL 231042
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
642 AM EDT MON MAY 23 2011

KYC065-165-173-197-231052-
/O.EXP.KJKL.SV.W.0153.000000T0000Z-110523T1045Z/
MONTGOMERY KY-MENIFEE KY-POWELL KY-ESTILL KY-
642 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ESTILL...POWELL...
MENIFEE AND SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 645 AM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. ADDITIONAL STRONG STORMS WILL BE POSSIBLE EARLY THIS 
MORNING AND AGAIN LATER TODAY. 

LAT...LON 3805 8357 3792 8348 3784 8353 3782 8359
      3783 8363 3779 8367 3767 8402 3770 8406
      3778 8412 3780 8409 3781 8413 3784 8411
      3783 8408 3785 8402 3786 8404 3793 8400
      3801 8376 3802 8358
TIME...MOT...LOC 1042Z 242DEG 51KT 3785 8379

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 23, 3:40 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EDT MON MAY 23 2011

.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...UPDATED

MODELS CONTINUE TO HANDLE THE SYNOPTIC PATTERN COMPARABLY THRU THE
SHORT TERM BUT ARE STILL STRUGGLING WITH THE DETAILS. AS SUCH HAVE
USED A GENERIC BLEND OF THE 23.00Z SUITE WHICH CONTINUES TO INDICATE
AN ACTIVE PATTERN OVERALL...WITH THE POTENTIAL FOR A COUPLE OF ROUNDS
OF SEVERE WX AGAIN TODAY/TONIGHT AND AGAIN ON TUESDAY.

EARLY THIS MORNING...FOLLOWING MCS ACTIVITY OVER THE MID MS VALLEY
WORKING ITS WAY EAST THRU THE LOWER OH/TN VALLEYS. STORMS ASSOCIATED
WITH THIS HAVE BEEN MAINTAINING THEIR STRENGTH QUITE WELL WITH THE
HELP OF A 40 KT LLJ SENDING MOISTURE UP THE MS VALLEY INTO THE
REGION. BARRING ANY SUBSTANTIAL CHANGE IN SPEED...THESE STORMS LOOK
TO MOVE THRU OUR AREA OVER THE PREDAWN HOURS AND WOULD BE ON PACE TO
CLEAR OUR ERN COUNTIES BY MID MORNING. FOLLOWING THIS...SKIES LOOK TO
CLEAR OUT SOMEWHAT FROM MID MORNING THRU THE EARLY AFTERNOON AND THIS
SHOULD ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN.

THIS AFTERNOON...WHEN INSTABILITY OVER THE AREA LOOKS TO BE
GREATEST...MODELS DIVERGE WITH THE TREATMENT OF ANOTHER SHORT WAVE
TROF EMBEDDED IN THE SW FLOW OVERHEAD...WHICH RESULTS IN DIFFERENCES
WITH RESPECT TO TIMING AND PLACEMENT OF THE HIGHEST SEVERE THREAT
THIS AFTERNOON AND EVENING. AT THIS POINT...THE GFS IS ABOUT 12 HRS
FASTER THAN THE NAM WITH THIS WAVE...BRINGING THIS ENERGY UP THRU
CENTRAL KY EARLY THIS EVENING THEN CARRYING IT UP THE OH VALLEY. THE
NAM ON THE OTHER HAND BRINGS A MUCH MORE ROBUST WAVE UP THRU OH BUT
MUCH LATER TONIGHT. FOR NOW...HAVE STAYED THE COURSE WITH A NORTH TO
SOUTH GRADIENT IN POPS...WITH HIGHER CHANCE POPS IN THE NORTH THRU
THE OVERNIGHT HOURS.

BY TUESDAY THE SPREAD IN THE GUIDANCE BECOMES TOO GREAT TO HAVE ANY
REAL CONFIDENCE IN ONE SOLUTION. THE GENERAL CONSENSUS SUGGESTS AMPLE
INSTABILITY REDEVELOPING...THOUGH THE 850 MB JET DOES NOT LOOK TO BE
AS FOCUSED OVER OUR AREA. AGAIN THE DIFFERENCES WITH THE TREATMENT OF
ANOTHER SHORT WAVE TRAVERSING THE AREA ARE TO SUBSTANTIAL TO LEND
OVERWHELMING CONFIDENCE TO THE FORECAST...AND WILL KEEP THE BROAD
BRUSH CHANCE POPS GOING THRU THE DAY. AGAIN...IF THE INSTABILITY
BEING ADVERTISED DOES MATERIALIZE...WE COULD BE LOOKING AT YET
ANOTHER ROUND OF STRONG TO SEVERE STORMS DURING THE AFTERNOON AND
EVENING...POTENTIALLY SPILLING INTO THE EARLY OVERNIGHT HOURS.

FOR TEMPERATURES...PREFERRED THE MORE DIURNALLY LIMITED NUMBERS OF THE
METMOS...THOUGH STILL UNDERCUT THESE NUMBERS FOR HIGHS TODAY AND
TOMORROW. OVERNIGHT LOWS ADVERTISED MAY ALSO BE A BIT WARM AND USED
A BLEND OF THE MAV/MET NUMBERS...WHICH GENERALLY SUPPORTED THE
INHERITED TEMPS.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE MODELS SEEM TO BE IN BETTER AGREEMENT ALOFT FOR THE START OF THE
EXTENDED PORTION OF THE FORECAST TODAY THAN YESTERDAY. A PROGRESSIVE
CLOSED LOW WILL ROTATE ITS WAY EAST THROUGH THE SOUTHERN PLAINS AND
INTO THE MID MISSISSIPPI VALLEY ON WEDNESDAY. AS THIS HAPPENS
RIDGING WILL BUILD BRIEFLY THROUGH THE SOUTHEAST PORTION OF THE
NATION. HOWEVER...THIS LOW WILL OPEN UP BY THURSDAY MORNING AND
DIFFERENCES BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. THE GFS STARTS
TO MOVE THIS FEATURE FASTER TO THE EAST WHEN COMPARED TO THE GEM AND
00Z ECMWF. REGARDLESS...AS THIS LOW FILLS ITS ENERGY WILL DRIFT EAST
THROUGH THE LOWER OHIO VALLEY DURING THE DAY THURSDAY CARRIED BY MID
LEVEL SOUTHWEST FLOW. BY 00Z FRIDAY...THE ECMWF IS CLEARLY THE LEAST
PROGRESSIVE MODEL AT 500 MB...HOLDING BACK THE BULK OF ITS ENERGY.
THESE TIMING DIFFERENCES MAINTAIN THE LOWER THAN USUAL CONFIDENCE
LEVELS FOR THE LATTER PART OF THE EXTENDED. THE QUESTION REMAINS FOR
THE HOLIDAY WEEKEND JUST HOW THE EASTERN TROUGH EVOLVES IN THE WAKE
OF RE-ENFORCING ENERGY ENTERING THE PICTURE FROM THE NORTHWEST. THE
ECMWF...TO A GREATER EXTENT THAN THE OTHERS...ALLOWS THE ENERGY FROM
THE NEXT WAVE TO MEET UP WITH ITS OHIO VALLEY TROUGH. THIS WILL
EFFECTIVELY HOLD THE LOW HEIGHTS IN PLACE...NEARLY OVERHEAD...WELL
INTO THE WEEKEND. IN FACT...BY SUNDAY...THE PREFERRED ECMWF IS
ENTIRELY OUT OF PHASE WITH THE GFS...REFLECTING A DEEP CLOSED LOW
THROUGH THE OHIO VALLEY RATHER THAN RIDGING. GIVEN CONTINUITY AND
ENSEMBLE SUPPORT HAVE FOLLOWED THE 00Z ECMWF FOR WEATHER DETAILS.

SENSIBLE WEATHER WILL FEATURE SEVERAL SFC WAVES MOVING THROUGH THE
OHIO VALLEY IN CONJUNCTION WITH A WAVY BOUNDARY LYING JUST NORTH OF
THE CWA. INITIALLY THIS WILL FAVOR THE NORTHERN PORTION OF THE AREA
FOR CONVECTION...BUT ONCE INITIATED...OUTFLOWS AND MESO/MICROSCALE
FEATURES WILL DRIVE THE EVOLUTION OF ANY STORMS...LOWERING
PREDICTABILITY. THE CONVECTION WILL LIKELY FAVOR A DIURNAL PEAK LATE
EACH AFTERNOON AND EARLY EVENING...BUT NOCTURNAL ACTIVITY FROM THE
NORTHWEST MAY IMPINGE ON PARTS OF THE AREA WELL AFTER THE DAYTIME
HEAT WOULD HAVE DISSIPATED. THE BEST CHANCE OF CONVECTION WILL
LIKELY HOLD OFF FOR ALL OF EAST KENTUCKY UNTIL LATER IN THE WEEK AS
THE UPPER LOW AND ITS SFC REFLECTION MOVE DEEPER INTO THE OHIO
VALLEY LATER THURSDAY AND INTO FRIDAY. UNTIL THEN...HAVE DRAWN A
MINIMUM IN POPS AND SKY FOR THE FAR SOUTHEAST...BUT WITH THE
BOUNDARY CLOSER TO THE NORTHWEST...POPS IN THOSE AREAS WILL PEAK
NEAR 50 PERCENT EACH AFTERNOON. FOR THE WEEKEND...FOLLOWING THE 00Z
ECMWF SOLUTION... HAVE PAINTED A DAMPER AND COOLER FORECAST THAN
IMPLIED BY THE SUPER PROGRESSIVE GFS. WHILE THE WEATHER WILL BE
RATHER UNSETTLE UP TO AND THROUGH THE HOLIDAY WEEKEND...EXPECT THE
TIMES OF STORMS TO BE INFREQUENT ENOUGH TO PRECLUDE ANY HYDRO ISSUES
OUTSIDE OF FLASH FLOODING SHOULD EXCESSIVE TRAINING OCCUR.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE FOR
FORECAST HIGHS AND LOWS THROUGH THE LONG TERM ALONG WITH MINOR
TERRAIN DRIVEN ADJUSTMENTS MADE FOR MINIMUMS. AS FOR POPS...ENDED UP
ON THE DRY SIDE OF MEX THROUGH FRIDAY...BUT MAINTAINED HIGHER VALUES
OVER THE MEMORIAL DAY WEEKEND.

&&

.AVIATION.../06Z TO 06Z/

BKN LINE OF TSTMS DEVELOPING AND MOVING THRU LOZ TOWARDS JKL AT
ISSUANCE BUT HAVING A HARD TIME IMPACTING THE OTHERWISE VFR
CONDITIONS. 05Z IR SAT SHOT STILL SHOWS A SWATH OF CLEAR SKIES MOVING
INTO THE SW TAF LOCATIONS AND THIS MAY BE ENOUGH TO AFFECT VSBYS
OVERNIGHT. HAVE MAINTAINED VFR THRU THE REMAINDER OF THE OVERNIGHT
WITH THE CAVEAT THAT IF VSBYS START TO TANK...THEY WILL GO AT LEAST
TO IFR...POSSIBLY WORSE. ANOTHER BAND OF MORE ORGANIZED CONVECTION
CROSSING THE MS VALLEY IS TIMED TO REACH SME AROUND 11Z...LOZ AND JKL
AROUND 12Z...AND WOULD LIKELY TAKE CONDITIONS DOWN TO AT LEAST MVFR
FOR A COUPLE OF HOURS THIS MORNING. SHOULD SEE A BREAK IN THE TSTM
ACTIVITY BY LATE MORNING...BUT ANOTHER ROUND OF CONVECTION IS EXPECTED
TO DEVELOP DURING THE AFTERNOON AND PERSIST THRU THE EVENING...POSSIBLY
CONTINUING AGAIN INTO THE OVERNIGHT HOURS. COVERAGE AGAIN LOOKS TO BE
SPOTTY AT FIRST...SO WILL CONTINUE TO USE VCTS FROM THE AFTERNOON
ONWARD ATTM AND TAKE ANOTHER LOOK AT TIMING/COVERAGE WITH THE 12Z
ISSUANCE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB
LONG TERM...GREIF
AVIATION...MB
Hazardous weather outlook, May 23, 4:31 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 AM EDT MON MAY 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE VALLEY FOG ARE POSSIBLE EARLY...REDUCING VISIBILITIES
TO LESS THAN A QUARTER OF A MILE AT TIMES.

THUNDERSTORMS ARE LIKELY THIS MORNING...WITH SCATTERED THUNDERSTORMS
ANTICIAPTED THIS AFTERNOON AND TONIGHT. A FEW STORMS OF THE STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SATURDAY. SOME OF THE
STORMS ON TUESDAY AND WEDNESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.

GEOGERIAN/KAS/JP

In the hours before

Special weather statement, May 23, 1:57 AM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
157 AM EDT MON MAY 23 2011

KYZ052-088-104-106-107-109-110-112-113-115-117>120-230930-
ROWAN-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
157 AM EDT MON MAY 23 2011

...AREAS OF DENSE VALLEY FOG EARLY THIS MORNING...

AREAS OF DENSE VALLEY FOG CONTINUE TO DEVELOP ACROSS THE REGION IN
THE WAKE OF RAINFALL ON SUNDAY. CLOUDS SHOULD INCREASE AS THE NIGHT
WEARS ON WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ENTERING THE AREA BY DAWN...WHICH SHOULD LEAD TO THE FOG DISSIPATING
BEFORE SUNRISE. HOWEVER...UNTIL THEN...THE FOG WILL BE LOCALLY
DENSE...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT
TIMES. BE ON THE LOOKOUT FOR SUDDEN CHANGES IN VISIBILITY. THE PATCHY
NATURE OF THE FOG WILL DROP VISIBILITIES QUICKLY IN A SHORT DISTANCE.

JP
Special weather statement, May 23, 5:54 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EDT MON MAY 23 2011

KYZ068-079-080-083>085-231100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
554 AM EDT MON MAY 23 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 700 AM EDT MONDAY MORNING...

   WESTERN ROCKCASTLE...
   PULASKI...
   SOUTHWESTERN LAUREL...
   WAYNE...
   WHITLEY AND
   MCCREARY.

AT 554 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
CABELL...OR 7 MILES NORTHEAST OF ALBANY...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUSIE AROUND
600 AM EDT...MONTICELLO AROUND 605 AM EDT...STEUBENVILLE AROUND 610
AM EDT...DELTA AROUND 615 AM EDT AND KIDDER AROUND 620 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, May 23, 6:07 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
607 AM EDT MON MAY 23 2011

KYZ058-059-068-069-080-108-111-112-114>116-231100-
POWELL-ESTILL-ROCKCASTLE-LAUREL-WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-
PERRY-CLAY-
607 AM EDT MON MAY 23 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 700 AM EDT MONDAY MORNING...

   SOUTHERN POWELL...
   WOLFE...
   ESTILL...
   LEE...
   WESTERN BREATHITT...
   JACKSON...
   OWSLEY...
   ROCKCASTLE...
   WEST CENTRAL PERRY...
   NORTHERN CLAY AND
   NORTHERN LAUREL.

AT 607 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF BOONE TO 6 MILES SOUTHWEST
OF BILLOWS...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF BEREA TO
14 MILES EAST OF SOMERSET...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOOD CREEK LAKE
AROUND 615 AM EDT...VICTORY AROUND 620 AM EDT...KNOB LICK AROUND 625
AM EDT...STATION CAMP AROUND 630 AM EDT AND WAGERSVILLE AROUND 635
AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, May 23, 6:20 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
620 AM EDT MON MAY 23 2011

KYZ044-050>052-059-060-106-231115-
FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL-MORGAN-
620 AM EDT MON MAY 23 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 AM EDT MONDAY MORNING...

   FLEMING...
   ROWAN...
   BATH...
   MONTGOMERY...
   NORTHWESTERN MORGAN...
   MENIFEE AND
   NORTHERN POWELL.

AT 620 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 11 MILES WEST OF FAIRVIEW TO 7 MILES WEST OF
SPOUT SPRINGS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
CYNTHIANA TO 11 MILES SOUTHEAST OF WINCHESTER...MOVING EAST AT 55
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
625 AM EDT...UPPER SPENCER AROUND 630 AM EDT...WALKERS CROSSING
AROUND 635 AM EDT...WYOMING AROUND 640 AM EDT AND TABOR AROUND 645
AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:25 AM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Lee, Owsley35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.